Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS Sioux Falls, SD

August 28, 2018Buena Vista County, Cherokee County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 6:19 AM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 6:19 AM CDT (11:19 UTC)
Expired
Aug 28, 2018, 7:00 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 150 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:20 AM CDTHAIL 1.51 Ne Cherokee, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.5
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS53 KFSD 281119
SVRFSD
IAC021-035-041-281200-
/O.NEW.KFSD.SV.W.0157.180828T1119Z-180828T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
619 AM CDT TUE AUG 28 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in northwestern Iowa...
  Buena Vista County in northwestern Iowa...
  Southeastern Clay County in northwestern Iowa...

* Until 700 AM CDT.

* At 618 AM CDT, a severe thunderstorm was located near Cherokee,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Linn Grove and Truesdale around 645 AM CDT.
  Sioux Rapids around 655 AM CDT.
  Albert City and Marathon around 700 AM CDT.

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 9554 4288 9560 4299 9492 4283 9491
      4270 9492
TIME...MOT...LOC 1118Z 260DEG 30KT 4277 9550 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
862 
WWUS53 KFSD 281134
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
634 AM CDT TUE AUG 28 2018

IAC035-281144-
/O.CAN.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Cherokee IA-
634 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
      4270 9492
TIME...MOT...LOC 1134Z 259DEG 43KT 4281 9522 

$$

IAC021-041-281200-
/O.CON.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Buena Vista IA-Clay IA-
634 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 634 AM CDT, a severe thunderstorm was located near Truesdale, or
11 miles north of Storm Lake, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Albert City, Marathon and Webb around 650 AM CDT.

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
      4270 9492
TIME...MOT...LOC 1134Z 259DEG 43KT 4281 9522 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
737 
WWUS53 KFSD 281157
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
657 AM CDT TUE AUG 28 2018

IAC021-041-281207-
/O.EXP.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Buena Vista IA-Clay IA-
657 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA AND SOUTHEASTERN
CLAY COUNTIES WILL EXPIRE AT 700 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
      4270 9492
TIME...MOT...LOC 1157Z 260DEG 30KT 4284 9499 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:16 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 28, 6:16 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
616 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and Tonight)
Issued at 430 AM CDT Tue Aug 28 2018

Abbreviated discussion today due to monitoring of ongoing storms.

Forcing associated with approach of main upper level trough
initiating considerable post frontal convective activity during the
overnight hours. Slow southeast progression ot the elevated
instability gradient, but up to 1000-1500 J/kg noted on soundings in
the vicinity of elevated boundary. Storms have been prolific hail
producers overnight, mostly quarter to golf ball size. Storms may
continue marginally severe into the near dawn hours south and east
of Sioux Falls, but expect that slight weakening of the QG lift and
southward shift to instability gradient should limit further severe
convection.

As strong jet entrance region moves into the area today, should get
additional showers and thunderstorms developing along the boundary
during the later morning and early afternoon, with the focal zone
just southeast of the present location, mainly far southeast
SD/northeast NE through northwest IA. Have slowed the previous
forecast exit of precipitation band, but still look for the
progression of various features to cease rainfall in the area during
the evening. Chilly high pressure will settle into the area tonight
with most lows into the 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 430 AM CDT Tue Aug 28 2018

Very little time to diagnose the remainder of the forecast
period. Warm advection will kick in during Wednesday night into
early Thursday, and suspect that a couple of isolated
showers/thunderstorms will accompany the mid-level thermal
gradient later Wed night and early Thursday fairly close to the
I-29 corridor. Will also get quite breezy on Thursday with
increasing low-level moisture. With a wave moving across in most
solutions Thursday night, likely to get some scattered convection.
Warm and humid conditions Friday as a low-level boundary works
into the game, and could be looking at threat for heavy rainfall
or even some severe storms.

A couple of subtle features that could bring some rogue showers or
thunder to the Missouri River corridor Sunday with main thermal
gradient lurking to the south, but most should enjoy a quiet Labor
Day weekend until a better chance for showers/storms again on Labor
Day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 612 AM CDT Tue Aug 28 2018

Complicated weather pattern for the morning hours. MVFR and IFR
stratus will continue to blanket much of the area this morning,
gradually lifting and exiting to the east late morning into
midday. Stratus may linger in our far southeast counties near the
Storm Lake area into early to mid afternoon before lifting.
Scattered showers and thunderstorms will also gradually diminish
from northwest through southeast through the daytime. Winds will
generally be breezy from the north with gusts to 20 or 25 kt.
Winds decrease after sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
530 AM CDT Tue Aug 28 2018

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-291030-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
530 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Through early this morning, scattered thunderstorms will bring
a risk for hail up to quarter size. Otherwise, showers and
thunderstorms will continue through much of the day, but
additional severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night through Friday night.
Confidence remains low on details, but there will be potential for
a few storms to be strong to severe on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001-MNZ080-081-089-090-097-098-SDZ062-065>070-291030-
Lyon IA-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Minnehaha-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
530 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will gradually wind down early this
morning. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night through Friday night.
Confidence remains low on details, but there will be potential for
a few storms to be strong to severe on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MNZ071-072-SDZ038>040-050-052>061-063-064-291030-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-
530 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday night through Friday night.
Confidence remains low on details, but there will be potential for
a few storms to be strong to severe on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Aug 28, 4:03 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             SCOTLAND                43.15N 97.72W
08/28/2018  E0.88 INCH       BON HOMME          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 4:06 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             1 NE WALL LAKE          43.53N 96.95W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            HAIL STRIPPED LEAVES FROM TREES. SOCIAL
            MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
            WAS 5 MINUTES.

&&

JC
Local storm report, Aug 28, 4:37 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HAIL             2 E SIOUX FALLS         43.54N 96.69W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            MAINLY QUARTER TO HALF DOLLAR HAIL, WITH A
            FEW GOLF BALL SIZE STONES.

&&

JC
Local storm report, Aug 28, 4:39 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HAIL             ROCK VALLEY             43.20N 96.29W
08/28/2018  E0.88 INCH       SIOUX              IA   PUBLIC

            PEA TO NICKEL SIZE HAIL.

&&

JC
Local storm report, Aug 28, 4:43 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             ROCK VALLEY             43.20N 96.30W
08/28/2018  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

            THE DURATION OF THE HAIL EVENT WAS 4
            MINUTES.

&&

JC
Local storm report, Aug 28, 6:12 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     HAIL             SUTHERLAND              42.98N 95.49W
08/28/2018  M0.75 INCH       O'BRIEN            IA   TRAINED SPOTTER

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:48 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux42 min
Aug 28, 4:35 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux40 min
Aug 28, 5:11 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux49 min
Aug 28, 5:50 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.